Wildfire, Waterville Plateau
- When
- July 8, 12:00 AM PST to July 17, 5:00 PM PST
- Where
- Waterville Plateau forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 47.471, -119.572 (the zone’s center; the record gives no point)
The Badger Mountain Complex Fire, centered ten miles southwest of Waterville, had an unknown cause, and burned 15,023 acres.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
The Badger Mountain Complex Fire, centered ten miles southwest of Waterville, had an unknown cause, and burned 15,023 acres.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 7, 9:25 PM PST, 2 hours 35 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED AVIATION DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WA 1025 PM PDT MON JUL 7 2008 .SYNOPSIS...A WARMING TREND IS EXPECTED TUESDAY AND WEDNESDAY OVER EASTERN WASHINGTON AND NORTHERN IDAHO. WEDNESDAY WILL LIKELY BE THE WARMEST DAY OF THE WEEK...WITH TEMPERATURES ABOUT 10 DEGREES ABOVE AVERAGE. A COLD FRONT WILL BRING TEMPERATURES BACK TO NORMAL ON THURSDAY AND FRIDAY. && .DISCUSSION... TONIGHT THROUGH WEDNESDAY...A FLAT UPPER LEVEL RIDGE WILL CONTINUE TO BE THE PREDOMINANT WEATHER FEATURE OVER THE PACIFIC NORTHWEST THROUGH WEDNESDAY. A MODEST WARMING TREND IS ANTICIPATED TOMORROW AND WEDNESDAY AS THE UPPER RIDGE MIGRATES EAST...AHEAD OF A CLOSED LOW CURRENTLY IN THE GULF OF ALASKA. THE WARMEST DAY OF THE WEEK SHOULD BE WEDNESDAY AS 850MB TEMPERATURES CLIMB TO BETWEEN 22-24C. THE NAM LOOKS TO BE THE ODD MODEL OUT ON WEDNESDAY WITH 850MB TEMPERATURES A GOOD 2-3C COOLER AT 850MB THAN THE GFS...ECMWF...OR UKMET. LOOK FOR HIGHS ON WEDNESDAY TO BE AROUND 90 IN SPOKANE AND PULLMAN...AND IN THE MID TO UPPER 90S FOR WENATCHEE...OMAK...MOSES LAKE...AND LEWISTON. THIS LOW AMPLITUDE RIDGE PATTERN IS FAVORABLE FOR PRODUCING LOCALLY GUSTY WINDS THROUGH THE GAPS IN THE CASCADES. RELATIVELY COOL MARINE AIR WEST OF THE CASCADES SPILLS THROUGH THE WENATCHEE AND KITTITAS VALLEYS...ESPECIALLY EARLY IN THE EVENINGS. GUSTS UP TO 30 MPH WILL BE COMMON THROUGH THE WENATCHEE VALLEY THIS EVENING...AS WELL AS ON TUESDAY AND WEDNESDAY IN THE EVENINGS. WE WILL BE MONITORING THE RELATIVE HUMIDITIES ALONG THE EAST SLOPES THE NEXT FEW DAYS. A COMBINATION OF SUSTAINED WINDS ABOVE 15KTS AND RELATIVE HUMIDITIES BELOW 20 PERCENT ARE THE CRITERIA FOR A RED FLAG WARNING. AT THIS TIME...IT LOOKS LIKE THE HIGHEST SUSTAINED WINDS WILL BE IN THE EVENINGS AS HUMIDITY LEVELS ARE COMING UP...SO NO FIRE WEATHER WATCHES ARE ANTICIPATED AT THIS TIME. /GKOCH THURSDAY...THE UPPER RIDGE WILL PUSHED EAST INTO THE HIGH PLAINS ON THURSDAY AS THE CLOSE LOW CURRENTLY IN THE GULF OF ALASKA MOVES THROUGH BRITISH COLUMBIA. CYCLONIC FLOW OVER FAR NORTHERN WASHINGTON AND EXTREME NORTHERN IDAHO WILL INCREASE THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS ON THURSDAY AFTERNOON. MOISTURE LOOKS TO BE LACKING...ESPECIALLY BELOW 600MB...AND WILL BE THE MAIN LIMITING FACTOR FOR CONVECTION. WE WILL CONTINUE THE FORECAST OF A 20 PERCENT CHANCE FOR SHOWERS AND THUNDERSTORMS FOR THE MOUNTAINS ALONG THE CANADIAN BORDER...MAINLY EAST OF KETTLE FALLS. LAPSE RATES STILL SUGGEST THE POTENTIAL FOR CONVECTION...IF SUFFICIENT MOISTURE IS AVAILABLE. GUSTY WINDS AND LOW RELATIVE HUMIDITIES WILL BE MORE OF CONCERN ON THURSDAY SINCE COLD ADVECTION AND A TIGHTER PRESSURE GRADIENT WILL CONTRIBUTE TO GUSTY WINDS ALONG THE EAST SLOPES AND INTO THE BASIN DURING THE AFTERNOON. WE WILL CONTINUE TO MONITOR THIS SITUATION FOR THE POTENTIAL FOR THE COMBINATION OF LOW RELATIVE HUMIDITIES AND WIND. /GKOCH THURSDAY NIGHT THROUGH MONDAY...LOW PRESSURE SYSTEM PASSING TO THE NORTH THROUGH CANADA CONTINUES TO DRAG A COLD FRONT THROUGH EASTERN WASHINGTON AND NORTHERN IDAHO INTO THURSDAY EVENING...ENOUGH OF A LIFTING MECHANISM TO KEEP MINIMAL POPS FOR SOME ISOLATED THUNDERSTORM ACTIVITY TO THE NORTH OVER THE MOUNTAINS NEAR THE CANADIAN BORDER. EARLIER RUNS OF THE GFS HAD YET A SECOND DISTURBANCE FOLLOWING A SIMILAR NORTHWEST TO SOUTHEAST ROUTE THROUGH EXTREME NORTHEAST WASHINGTON AND THE IDAHO PANHANDLE BUT THE MOST CURRENT RUN DOES NOT HAVE IT AS WELL RESOLVED...PERHAPS FUTURE MODEL RUNS MIGHT? WITH THIS STATED RATHER THAN PULL OUT THE ONGOING MINIMAL DEPICTION OF ISOLATED THUNDERSTORM ACTIVITY CONFINED TO MOUNTAINS OF EXTREME NORTHEAST WASHINGTON AND NORTHERN IDAHO TOMORROW HAVE OPTED TO LEAVE IT IN. FLAT RIDGING THAT SHOWS SOME AMPLIFICATION WITH TIME SATURDAY INTO MONDAY IS ENOUGH TO JUSTIFY A WARMING TREND...BUT THE FLAT RIDGING IS STILL CONDUCIVE TO SHORTWAVE MIGRATION THAT MIGHT BRING BOUTS OF AFTERNOON/EVENING GUSTY WIND AND/OR SLIGHT CLOUD INCREASES. LAPSE RATES ARE NOT THAT IMPRESSIVE THROUGH THIS PERIOD BUT THEY ARE DEPICTED IN THE NEAR 7 DEG C/KM RANGE AT 700-500MB OVER MOST OF NORTHWEST MONTANA...WITH THE IDEA THAT PERHAPS THIS IMPLIED INSTABILITY COULD VERY WELL BE PROGGED A BIT TO THE WEST IN FUTURE MODEL RUNS HAVE OPTED TO PUT IN MORE MINIMAL ISOLATED THUNDERSTORM DEPICTION OVER SOME OF THE HIGHER MOUNTAIN LOCATIONS OF NORTHEAST WASHINGTON AND NORTHERN IDAHO SATURDAY THROUGH MONDAY. /PELATTI && .AVIATION... NO CHANGE. VFR CONDITIONS REMAIN PREVALENT FOR EASTERN WASHINGTON AND NORTHERN IDAHO THROUGH 06Z WEDNESDAY. LOCALLY GUSTY WINDS REMAIN IN WENATCHEE AND ELLENSBURG...ESPECIALLY BETWEEN 03Z AND 06Z WEDNESDAY...AS COOLER MARINE AIR SPILLS THROUGH THE GAPS IN THE CASCADE MOUNTAINS. && .PRELIMINARY POINT TEMPS/POPS... SPOKANE 56 85 59 91 59 84 / 0 0 0 0 0 0 COEUR DALENE 54 85 57 90 59 83 / 0 0 0 0 0 10 PULLMAN 47 84 52 89 54 83 / 0 0 0 0 0 10 LEWISTON 59 93 60 99 62 93 / 0 0 0 0 0 0 COLVILLE 51 89 56 95 55 86 / 0 0 0 0 10 10 SANDPOINT 49 82 51 85 54 80 / 0 0 0 0 10 10 KELLOGG 55 81 57 88 58 82 / 0 0 0 0 10 10 MOSES LAKE 57 93 61 98 62 90 / 0 0 0 0 0 0 WENATCHEE 61 91 64 95 65 85 / 0 0 0 0 0 0 OMAK 56 93 57 96 56 87 / 0 0 0 0 0 10 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...NONE. WA...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 441 AM PDT MON JUL 7 2008 IDZ001>004-026-027-WAZ031>038-041>044-081145- NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- 441 AM PDT MON JUL 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
813 PM PDT MON JUL 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM TSTM WND DMG 6 E WASHTUCNA 46.75N 118.19W
06/30/2008 ADAMS WA PUBLIC
DELAYED REPORT FROM 6/30 AT A RANCH NEAR HOOPER, WA.
THUNDERSTORM WINDS TOOK AN ENTIRE WALL OFF A 6 YEAR OLD
BARN. DAMAGE EXTENDED AT LEAST 3 TRESTLES INTO THE BARN
AND STRIPPED ALUMINUM SIDING AND SHINGLES FROM THE BARN.
OTHER DAMAGE ON THE RANCH INCLUDED 6X6 POSTS BROKEN IN
HALF AND THE TOP OF A TREE ESTIMATED TO BE 5 INCHES IN
DIAMTER WAS COMPLETELY SHEARED OFF. WINDS WERE ESTIMATED
60-70 MPH.
&&
SBODNARThe national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2008Every state in 2008This day in weather historyWarnings in Washington, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127327.